Recently I was diagnosed with high blood pressure, which we are trying to get under control using various medications/doses as trials. I have been on Lisinopril-HCTZ 20/12.5 (also called Zestril, I believe) for about a month. During the first week I developed strong aches in the bones/joints of my thumbs. This happened rapidly. The aches are constant all day, but more severe in the morning. The doctor thinks it's arthritis. Has anyone had the experience of a medication unleashing an arthritic condition that had never occurred before? I would appreciate any thoughts that anyone out there may have about this. Thanks.
Hi Keliza- The fact that your pain came on so suddenly and coincided with starting Zestril, sure makes Zestril look guilty.
In controlled studies, arthritis is not listed as a problem with this drug....However the following adverse reactions, although rare have been reported in uncontrolled studies and during marketing..
Arthritis, arthralgia, neck pain, hip pain, low back pain, joint pain, legpain, knee pain, shoulder pain, arm pain, lumbago.
Seems to me that arthritis creeps up on you and at the beginning would be transient in nature and not bilateral (both thumbs) so suddenly...
But I'm not a doctor, so can't advise you more than to talk again with yours, who of course will be MAD at you for getting info "from the Internet"! (Just tell him that you read the pharmaceutical company's monograph which you obtained from your pharmacy on request..That'll shut him up!)
[This message has been edited by zuzu8 (edited 09-04-2003).]
Thanks so much for taking the time to give some thought to my problem. It is just puzzling to me (as I am sure is the case with anyone who develops unsual symptoms rapidly). My doctor is very nice, but busy, so I basically try to take responsibility for my own medical care as much as I can. The swelling and soreness has continued, although it is limited to my thumbs and has not affected any other joints (strange, I know!). I have applied both heat and ice packs with no noticeable improvement. I will finish out this month's Zestril prescription (which has been the first medication I've been on that has finally lowered my blood pressure somewhat) and if the condition persists, I guess I will have to try something else. Any suggestions?
[This message has been edited by KELIZA (edited 09-06-2003).]
KELIZA- Not knowing your medical history, age, gender, weight, whether you exercise, smoke, drink etc... or which drugs you've tried already, I wouldn't attempt to advise you on a particular drug, especially since there are so many.
Perhaps if you give us some info about youself and what you've tried already and any other health issues you may have, (if any) I could suggest a "route" to try....
I developed a terrible neck ache after taking lisinopril. My doctor said it was my age! After 6 weeks and taking the codliver oil that I had for the dog it got better although I had numerous other side effects. My thumbs hurt as well but the pain as not so bad. Ive just given up the drug.
One thought....have your uric acid checked (or just pull out some blood tests if you have them).
Thiazides are notorious for CAUSING gout in people who are close to urate saturation.
HCTZ did this to me.
Until I got a classic case of podagra (gouty bunion joint attack) it was one awful joint after another seemingly out of the blue. For me mostly in the instep but occasionally in the hand, elbow and wrist....and a chronic thumb pain.....
Took a while to get a good diagnosis (and my doctor was ZERO help).
Believe it or not, the bolt of eureka hit when I read a quote from the humorist Lionel Trilling: He was asked what he learned in life that was the most valuable he said: "Really, only one thing. When you have a lump on your thumb, it's gout!"
I couldn't believe my eyes!
If you see a blood uric acid over 6.0, it's a good bet that gout caused by the thiazide is doing it.
(In order to keep electrical balance in the body when sodium is excreted, urates are retained....there's the rub)